Idaho, 2010

Damaging Winds in Idaho, June 28, 2010

June 28, 2010 · NWS BOI · 3 events in 3 counties and zones

A southerly flow of moisture into the Intermountain West along with daytime temperatures near 100 degrees for many locations provided the needed energy for strong to severe thunderstorm development across parts of Southwest Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A southerly flow of moisture into the Intermountain West along with daytime temperatures near 100 degrees for many locations provided the needed energy for strong to severe thunderstorm development across parts of Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 28, 1:54 PM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 28, 1:54 PM MST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
254 PM MDT MON JUN 28 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...SKIES STILL MOSTLY SUNNY THIS
AFTERNOON BUT CU IS FORMING OVER HIGHER TERRAIN ALONG THE NEVADA
BORDER...BUT NO REPORTS OF SHOWERS OR THUNDERSTORMS YET. WILL KEEP
THE ISOLATED MENTION OF THUNDERSTORMS IN THE FORECAST FOR THIS
EVENING OVER HIGHER TERRAIN AND ALONG THE NEVADA BORDER AS MOISTURE
CONTINUES TO MOVE NORTH OUT OF NEVADA AND SURFACE HEATING HELPS WITH
LIFT. ANY THUNDERSTORMS THAT DEVELOP THIS EVENING WILL BE HIGH BASED
SO CAN EXPECT GUSTY WINDS WITH THUNDERSTORMS...BUT COULD SEE GUSTY
WINDS FROM THE THUNDERSTORMS REACH INTO LOWER VALLEYS. UPPER LEVEL
TROUGH A BIT SLOWER MOVING INTO THE REGION TUESDAY SO HAVE INCREASED
MAX TEMPERATURES A DEGREE OR TWO DUE TO THE WARM SOUTHWEST FLOW
AHEAD OF THE TROUGH. ALSO INCREASED POPS A BIT AND ALSO INCREASED
THE AREAL COVERAGE OF THUNDERSTORMS DUE TO UNSTABLE AIRMASS ALONG
WITH GOOD LIFT...LOTS OF MOISTURE AND JET DYNAMICS. ALSO ADD A
MENTION OF GUSTY WINDS AND SMALL HAIL WITH THE THUNDERSTORMS FOR
TUESDAY AFTERNOON.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...A RATHER SIGNIFICANT
OPEN TROUGH WILL MOVE INTO THE PACIFIC NW WEDNESDAY NIGHT AND
CONTINUE SLOWLY ACROSS THE AREA THROUGH THE WEEKEND. BY FRIDAY NIGHT
THE TROUGH AXIS WILL BE OVER IDAHO WITH GRADUALLY RISING HEIGHTS
SATURDAY AND SUNDAY. THE FORECAST BECOMES MORE QUESTIONABLE MONDAY
WHEN THE GFS BRINGS IN A SECOND RATHER DEEP TROUGH...THE ECMWF BRINGS
IN A SHORT WAVE RIDGE AND MANY OTHER GFS ENSEMBLE MEMBERS HAVE A MUCH
FLATTER TROUGH. WENT WITH THE FLATTER TROUGH SOLUTION AS DEPICTED IN
THE ENSEMBLE MEAN. THE RESULT WILL BE A COOLING TREND THROUGH FRIDAY
AND THREAT OF SHOWERS/THUNDERSTORMS MOSTLY ACROSS THE NORTH. FRIDAY
AND SATURDAY WILL BE THE COOLEST DAYS WITH MOUNTAIN HIGHS IN THE
UPPER 50S AND 60S AND SOUTHERN VALLEYS IN THE MID AND UPPER
70S...THEN SLIGHTLY WARMER SUNDAY AND MONDAY. SHOWER THREAT SHOULD BE
LIMITED TO THE EXTREME NORTH PART OF THE FORECAST AREA SATURDAY
THROUGH MONDAY.

&&

.AVIATION...VFR THROUGH TUESDAY. MID/HIGH LEVEL MOISTURE IS MOVING
FROM NV INTO SE OREGON AND SW IDAHO THIS AFTERNOON WHICH WILL
CONTINUE TO ADVANCE NORTHWARD TONIGHT. ISOLATED THUNDERSTORMS ARE
POSSIBLE THIS EVENING MAINLY IN SE OREGON AND SOUTH OF THE SNAKE
RIVER IN SW IDAHO. MID HIGH LEVEL MOISTURE WILL INCREASE TUESDAY WITH
A CHANCE OF THUNDERSTORMS ACROSS SW IDAHO. LIGHT SURFACE WINDS
EXCEPT GUSTY WINDS NEAR THUNDERSTORMS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...JA
LONG TERM....JJ/BB
AVIATION.....JJ
Hazardous weather outlook, Jun 28, 3:23 AM MST, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
423 AM MDT MON JUN 28 2010

IDZ011-291030-
WEST CENTRAL MOUNTAINS-
423 AM MDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WITH GUSTY WINDS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN CENTRAL IDAHO
TUESDAY. THIS INCLUDES VALLEY COUNTY IN THE WEST CENTRAL
MOUNTAINS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS OF AT LEAST
60 MILES PER HOUR AND...OR LARGE HAIL OF ONE INCH IN DIAMETER OR
GREATER. IN ADDITION TO WWW.WEATHER.GOV/BOISE ... INFORMATION
ABOUT SEVERE WEATHER POTENTIAL MAY BE OBTAINED AT WWW.SPC.NOAA.GOV
WHICH IS THE NOAA NATIONAL WEATHER SERVICE STORM PREDICTION
CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

IDZ012>016-028>030-033-ORZ061>064-291030-
LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-UPPER WEISER RIVER-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
423 AM MDT MON JUN 28 2010 /323 AM PDT MON JUN 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WITH GUSTY ARE EXPECTED IN IDAHO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 28, 6:37 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
737 PM MDT MON JUN 28 2010

IDZ012-029-ORZ063-064-290230-
PAYETTE ID-CANYON ID-OWYHEE ID-MALHEUR OR-
737 PM MDT MON JUN 28 2010

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON...
  WESTERN CANYON COUNTY IN SOUTHWEST IDAHO...
  NORTHWESTERN OWYHEE COUNTY IN SOUTHWEST IDAHO...
  AND SOUTHWESTERN PAYETTE COUNTY IN SOUTHWEST IDAHO...

UNTIL 830 PM MDT.

AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM 14 MILES WEST OF HOMEDALE...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THE THUNDERSTORMS WILL BE NEAR...
  OWYHEE DAM AROUND 735 PM MDT...
  ADRIAN AROUND 755 PM MDT...
  OWYHEE AROUND 805 PM MDT...
  NYSSA AROUND 820 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4404 11768 4410 11722 4378 11673 4354 11667
      4326 11706 4357 11735
TIME...MOT...LOC 0136Z 203DEG 24KT 4363 11718

SKARI
Local storm report, Jun 28, 6:41 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
741 PM MDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     9 E BEULAH              43.90N 117.99W
06/28/2010  M45.00 MPH       MALHEUR            OR   MESONET

            KELSEY BUTTE RAWS GUST OF 45 MPH AT 652 PM MDT.

0737 PM     TSTM WND GST     5 W MARSING             43.54N 116.91W
06/28/2010  E38.00 MPH       OWYHEE             ID   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED WIND GUSTS OF 35 TO 40 MPH.

&&

MTHIMMES
Local storm report, Jun 28, 6:44 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
744 PM MDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     6 NNW CALDWELL          43.74N 116.72W
06/28/2010  E45.00 MPH       CANYON             ID   NWS EMPLOYEE

&&

MTHIMMES
Local storm report, Jun 28, 7:04 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
804 PM MDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     4 SSE UNITY             44.39N 118.14W
06/28/2010  E55.00 MPH       BAKER              OR   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 50 TO 60 MPH WIND GUST WITH
            BRIEF HEAVY RAIN AND PEA-SIZED HAIL AT 730 PM MDT.

&&

MTHIMMES
Special weather statement, Jun 28, 7:05 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
805 PM MDT MON JUN 28 2010

IDZ011-012-014-033-ORZ062>064-290300-
PAYETTE ID-CANYON ID-ADA ID-BAKER OR-WASHINGTON ID-GEM ID-OWYHEE
ID-MALHEUR OR-
805 PM MDT MON JUN 28 2010

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BAKER COUNTY IN NORTHEAST OREGON...
  NORTHEASTERN MALHEUR COUNTY IN SOUTHEAST OREGON...
  NORTHWESTERN ADA COUNTY IN SOUTHWEST IDAHO...
  CANYON COUNTY IN SOUTHWEST IDAHO...
  SOUTHWESTERN GEM COUNTY IN SOUTHWEST IDAHO...
  NORTHWESTERN OWYHEE COUNTY IN SOUTHWEST IDAHO...
  PAYETTE COUNTY IN SOUTHWEST IDAHO...
  AND WESTERN WASHINGTON COUNTY IN SOUTHWEST IDAHO...

UNTIL 900 PM MDT/800 PM PDT/.

AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
BROGAN TO 9 MILES SOUTH OF MARSING...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS 50 TO 55 MPH ARE
EXPECTED WITH THESE STORMS. BLOWING DUST REDUCING VISIBILITY TO LESS
THAN ONE MILE IS ALSO LIKELY.

THE THUNDERSTORMS WILL BE NEAR...
  WILDER AROUND 800 PM MDT...
  FAREWELL BEND STATE PARK...LOVE RESERVOIR...MARSING AND PARMA
    AROUND 805 PM MDT...
  MOORES HOLLOW...INDIAN HEAD MOUNTAIN...HUSTON AND GREENLEAF AROUND
    810 PM MDT...
  NOTUS AROUND 815 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4465 11685 4369 11623 4337 11682 4431 11743
TIME...MOT...LOC 0202Z 245DEG 24KT 4427 11726 4344 11676

SKARI
Special weather statement, Jun 28, 7:10 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
810 PM MDT MON JUN 28 2010

ORZ062-290315-
BAKER OR-
710 PM PDT MON JUN 28 2010

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BAKER COUNTY IN NORTHEAST OREGON...

UNTIL 815 PM PDT.

AT 700 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF BAKER...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS 50 TO 55 MPH ARE
EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  SALISBURY...DOOLEY SUMMIT AND MASON DAM AROUND 710 PM PDT...
  BAKER AROUND 720 PM PDT...
  FLASTAFF HILL AROUND 730 PM PDT...
  HAINES AROUND 735 PM PDT...
  KEATING AROUND 745 PM PDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4494 11800 4494 11736 4455 11780 4464 11802
TIME...MOT...LOC 0210Z 210DEG 26KT 4468 11784

SKARI

The radar

The Boise radar (KCBX), 139 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 28, 7:15 PM MST to 8:15 PM MST
Where
Adams County, Council
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.730, -116.430

Adams County Emergency Manager reported the roof was blown off of a church in Council including roof damage to other homes in the area. Also, many large trees were down along a path into the northeast part of the county.

Thunderstorm Wind, Gem

When
June 28, 7:45 PM MST to 8:00 PM MST
Where
Gem County, 16.85 mi N of Sweet
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.210, -116.260

A trained spotter near Ola reported a wind gust of 66 MPH.

Thunderstorm Wind, Valley

When
June 28, 8:00 PM MST to 9:30 PM MST
Where
Valley County, 10 mi SW of Cascade to 10 mi NE of Mc Call
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.418, -116.173

Valley County Emergency Manager reported widespread damage across the county from Cascade to McCall including power lines and poles and large trees down and damage to roofs and structures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242092, 242093, 242114.